Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 282, NWS Morristown, TN

June 19, 2011Monroe County, Polk County, Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 19, 2011, 10:48 PM EDT for Monroe County, Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2011, 10:48 PM EDT (02:48 UTC)
Expired
Jun 19, 2011, 11:30 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 11:20 PM EDTTSTM WND DMGMurphy, NCTREES AND POWER LINES DOWN COUNTY WIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 9:41 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2107 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WUUS54 KMRX 200248
SVRMRX
NCC039-TNC123-139-200330-
/O.NEW.KMRX.SV.W.0282.110620T0248Z-110620T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1048 PM EDT SUN JUN 19 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  MONROE COUNTY IN EAST TENNESSEE...
  POLK COUNTY IN EAST TENNESSEE...

* UNTIL 1130 PM EDT

* AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
  MILES WEST OF TAPOCO TO 6 MILES SOUTHEAST OF ETOWAH...AND MOVING
  SOUTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DUCKTOWN...ANDREWS...MURPHY...COKER CREEK...TURTLETOWN...VIOLET...
  UNAKA...HIAWASSE DAM...HOT HOUSE...MARBLE AND TOPTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN MADISONVILLE  
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT MONDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

&&

LAT...LON 3518 8457 3538 8402 3537 8400 3535 8403
      3524 8400 3522 8397 3526 8384 3525 8374
      3526 8371 3524 8368 3498 8424 3498 8435
TIME...MOT...LOC 0248Z 304DEG 39KT 3542 8404 3526 8441

$$

DGS
2 follow-up statements
967 
WWUS54 KMRX 200307
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1107 PM EDT SUN JUN 19 2011

NCC039-TNC123-139-200330-
/O.CON.KMRX.SV.W.0282.000000T0000Z-110620T0330Z/
CHEROKEE NC-MONROE TN-POLK TN-
1107 PM EDT SUN JUN 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR POLK...MONROE AND CHEROKEE COUNTIES...

AT 1106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF
ANDREWS TO TURTLETOWN...OR ALONG A LINE EXTENDING FROM 6 MILES WEST
OF ROBBINSVILLE TO 6 MILES NORTH OF DUCKTOWN...MOVING SOUTHEAST AT 45
MPH.

LOCATIONS IN THE WARNING INCLUDE...
  DUCKTOWN...ANDREWS...MURPHY...HIAWASSE DAM...MARBLE...HOT HOUSE AND
  TOPTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT MONDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

&&

LAT...LON 3518 8457 3538 8402 3537 8400 3535 8403
      3524 8400 3522 8397 3526 8384 3525 8374
      3526 8371 3524 8368 3498 8424 3498 8435
TIME...MOT...LOC 0307Z 313DEG 37KT 3533 8390 3511 8434

$$

DGS
092 
WWUS54 KMRX 200330
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 PM EDT SUN JUN 19 2011

NCC039-TNC123-139-200340-
/O.EXP.KMRX.SV.W.0282.000000T0000Z-110620T0330Z/
CHEROKEE NC-MONROE TN-POLK TN-
1130 PM EDT SUN JUN 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR POLK...MONROE AND CHEROKEE
COUNTIES HAS EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT MONDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

LAT...LON 3518 8457 3538 8402 3537 8400 3535 8403
      3524 8400 3522 8397 3526 8384 3525 8374
      3526 8371 3524 8368 3498 8424 3498 8435
TIME...MOT...LOC 0330Z 313DEG 37KT 3517 8369 3495 8413

$$
DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:06 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 19, 8:06 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT SUN JUN 19 2011

.DISCUSSION...ISSUED UPDATE TO ZONES TO EXTEND WW 511 UNTIL 02Z AS
SCATTERED SEVERE STORMS LURK UPSTREAM. ALSO REMOVED AFTERNOON
PERIOD. OTHERWISE...NO CHANGES MADE AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  96  71  95  71 /  20  10  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  93  69  93  70 /  40  20  10  10  20
OAK RIDGE, TN                       68  93  69  93  70 /  40  20  10  10  20
TRI CITIES AIRPORT, TN              66  90  65  92  66 /  60  20  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR THE FOLLOWING ZONES:
     ANDERSON...BLOUNT SMOKY MOUNTAINS...CAMPBELL...CLAIBORNE...
     COCKE SMOKY MOUNTAINS...GRAINGER...HAMBLEN...HANCOCK...
     HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MORGAN...NW
     BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
     COCKE...NORTHWEST GREENE...ROANE...SCOTT TN...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SULLIVAN...UNICOI...UNION...WASHINGTON TN.

VA...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

LCM
Hazardous weather outlook, Jun 19, 2:00 PM EDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT SUN JUN 19 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
200 PM EDT (100 PM CDT) SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN
APPALACHIAN REGION THIS AFTERNOON...WITH ANOTHER COMPLEX FROM THE
OHIO RIVER VALLEY EXPECTED TO MOVE INTO THE AREA LATER TONIGHT. WITH
THESE STORMS...THERE WILL BE THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO
OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL APPROACH THE AREA ON WEDNESDAY...BRINGING MORE
SHOWERS AND THUNDERSTORMS. SOME STORMS COULD BECOME SEVERE WEDNESDAY
AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND
AGAIN ON WEDNESDAY.

DMG

In the hours before

Special weather statement, Jun 19, 9:46 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
946 PM EDT SUN JUN 19 2011

TNZ071>074-200215-
BLOUNT SMOKY MOUNTAINS TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER SMOKY
MOUNTAINS TN-
946 PM EDT SUN JUN 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND SEVIER COUNTIES UNTIL
1015 PM EDT...

AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF GATLINBURG...MOVING
SOUTHEAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELKMONT.

17
Local storm report, Jun 19, 10:05 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 PM EDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     HAIL             TEN MILE                35.67N 84.67W
06/19/2011  E0.88 INCH       MEIGS              TN   AMATEUR RADIO

&&
Local storm report, Jun 19, 10:07 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1007 PM EDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             TEN MILE                35.67N 84.67W
06/19/2011  E1.00 INCH       MEIGS              TN   AMATEUR RADIO

&&
Local storm report, Jun 19, 10:28 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1028 PM EDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     FUNNEL CLOUD     MOUNT CREST             35.67N 85.24W
06/19/2011                   BLEDSOE            TN   TRAINED SPOTTER

&&
Local storm report, Jun 19, 10:35 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1035 PM EDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HAIL             NIOTA                   35.51N 84.55W
06/19/2011  E0.75 INCH       MCMINN             TN   AMATEUR RADIO

&&
Local storm report, Jun 19, 10:43 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1043 PM EDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             5 SSE MADISONVILLE      35.46N 84.33W
06/19/2011  E1.00 INCH       MONROE             TN   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:03 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Morgan, Rhea, Roane57 min
Jun 19, 9:54 PM EDTSevere Thunderstorm WarningMRXBledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more51 min
Jun 19, 10:11 PM EDTAreal Flood AdvisoryMRXBledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more82 min
Jun 19, 10:12 PM EDTTornado WarningMRXBledsoe, Rhea48 min
Jun 19, 10:25 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk50 min
Jun 19, 10:45 PM EDTTornado WarningMRXMeigs, Rhea17 min
Jun 20, 3:07 AM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock38 min
Jun 20, 3:27 AM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins48 min
Jun 20, 3:42 AM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock32 min
Jun 20, 3:47 AM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins, Washington43 min
Jun 20, 3:58 AM EDTFlash Flood WarningMRXClaiborne, Hancock5 hr
Jun 20, 4:23 AM EDTSevere Thunderstorm WarningMRXClaiborne52 min
Jun 20, 4:55 AM EDTFlash Flood WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins5 hr
Jun 20, 9:40 AM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan50 min
Jun 20, 10:59 AM EDTAreal Flood AdvisoryMRXHancock, Hawkins, Sullivan91 min
Jun 19, 11:15 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.